How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
40019946
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

HI. I recently started feeling not myself. I have been on

This answer was rated:

HI. I recently started feeling not myself. I have been on Cymbalta 60mg for about 6 years for PPD. I got off for a few months, dr. said I was fine, but got back on due to the withdrawal effects. For the last 2 1/2 years, I have been feeling fine!! Starting last Tuesday, I had a small anxiety attack I guess it was...got spacey and dizzy and heart beating fast. Now ever since then I've been anxious and and down, just not myself. I'm having a hard time with this because I was feeling so good. Could extra stress cause this? I also take meds for hypothyroid. It's almost been a week, and I'm tired of crying and just want to feel myself again. I have a dr. appt. Thursday, but what would be your opinion on what I should do? Let it pass? Thanks :)

Elliott, LPCC, NCC :

Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Elliott, LPCC, NCC :

Postpartum depression affects as many as one in ten women. You might know that postpartum thyroid disease is just as common, and may actually be the underlying cause of the PPD for some of the women.

Elliott, LPCC, NCC :

What you are experiencing now are panic attacks with the fast heartbeat, anxiety, dizziness, and you are having more depression, which may be caused by the hypothyroidism.

Customer:

I'm taking my Cymbalta though, shouldn't that help? I've been feeling so good for so long, it's hard to face this again.

Elliott, LPCC, NCC :

There are many similarities between the symptoms of PPD and hypothyroidism.

Elliott, LPCC, NCC :

Did you just start you thyroid meds?

Customer:

No I've been on them since I had my almost 5 year old. I'm on 175mg of Levothyroxine now. Been at this level for about 6 months.

Customer:

I have been extra stressed. Could that be a factor....or vitamin deficiencies....trying to think of anything that may have caused this all of the sudden.

Elliott, LPCC, NCC :

Symptoms would have started out as follows: Your fatigue will increase soon after the birth of your child and you may sleep many hours without feeling refreshed. You may gain weight when most women lose it after birth, or you can get great weight loss if your thyroid is hyperactive, feeling anxious, overheated, rapid pulse, diarrhea, and insomnia.

Elliott, LPCC, NCC :

Are you going through other stress in your life? Relationship, economic, work, illness of yourself or others?

Elliott, LPCC, NCC :

Are you eating poorly?

Elliott, LPCC, NCC :

Have you checked your thyroid levels lately?

Elliott, LPCC, NCC :

Changes in thyroid levels can affect moods quite significantly.

Customer:

going to check thyroid on Thursday with my dr. I'm very burnt out at my job. Relationship is great. My husband is what gets me through this.

Elliott, LPCC, NCC :

Thank God for that !

Customer:

I would say I need to eat better...yes

Customer:

yes!! I cried to him 3 times this weekend!

Elliott, LPCC, NCC :

Avoid caffeine and avoid DIET DRINKS.

Customer:

I was drinking a lot of coffee but the day I started feeling anxious, I quit and haven't had any since.

Elliott, LPCC, NCC :

You could be getting caffeine withdrawal if you are used to drinking a lot.

Elliott, LPCC, NCC :

Eat more fish (or take fish oil or flax or other sources of omega-3 fatty acids).

Customer:

I thought that too, but I got the crazy anxiety feeling on Tuesday of last week and stopped my coffee Wednesday just to make sure. I always try to do what's right.

Customer:

I started taking B-12 and Magnesium

Customer:

Do you think my dr. will do anything with my Cymbalta or maybe it's just a stressful period I'm going through?

Elliott, LPCC, NCC :

That is good. Fish oil will calm you the most.

Elliott, LPCC, NCC :

You can never predict what a doctor will do. Are you having weight gain and low libido?

Customer:

Yes, since I've started it, but I would rather have those than the anxiety I was feeling

Elliott, LPCC, NCC :

There is a better antidepressant in terms of side effects. It is called bupropion (Wellbutrin) and it does not cause weight gain or libido loss and is very effective for depression AND anxiety.

Customer:

Thanks I might talk to her about that one. Just scared to get off the Cymbalta because of what it did to me the last time I tried.

Elliott, LPCC, NCC :

You would have to be weaned off very slowly - VERY SLOWLY (months) from the Cymbalta as you introduced the bupropion.

Elliott, LPCC, NCC :

You perhaps weaned off of it too quickly. It is hard to get off of without discontinuation effects, but going super slow is the safest and most effective way.

Elliott, LPCC, NCC :

I hope that I have been helpful. Is there anything else I can do for you?

Customer:

No, thanks :) You were great.

Elliott, LPCC, NCC and 2 other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.

Hi. I went to the dr. today, and she upped my Cymbalta to 90mg for 3-6 months to see if I start to feel better. Said sometimes it just happens and we have breatkthrough anxiety/depression. Do you think that could happen? I've been feeling great for 2 1/2 years now since I got back on my Cymbalta (tried getting off, but got sick) and now boom :( I'm a full time working mom of 2 boys with 1 that plays travel baseball that's crazy hectic right now, but is almost over. We do all of our own cooking, cleaning, yardwork, etc, so maybe mama just has a burnout and needs a little boost? I am starting to take my vitamins so as to have better stress fighting mechanisms in place as well.

Dear friend,

I thinkt that your doctor is probably right. I know how much stress it is just to run to the games and sit in the heat and deal with the losses when they happen, and the stress which is always there.

Include vitamin D3, plenty of C, and a source of Omega-3 (fish oil, etc.).

Cut down on the caffeine and avoid diet drinks, particularly aspartame.

Keep up your great courage.

May God bless you.

Elliott

Related Mental Health Questions